The medical community has expressed a great deal of interest in the chronic effects that can be induced by medicine. For this reason, there is no shortage of studies that are being undertaken to study the long effects of medicine on hearing. This form of hearing loss is referred to as Ototoxicity, which has been correlated with long-term usage of analgesics as well as antibiotics. As a result, many studies have attempted to observe this phenomenon, proving that these types of medication are a direct cause of hearing loss.
One study that successfully explored Ototoxicity was evaluated in the article.
“Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia.”. In an attempt to explore antibiotics in the context of hearing loss, they found that the benefits offered by antibiotics must be tempered by the fact that it causes various degrees of ototoxicity. Specifically, the antibiotic erythromycin, used as a spectrum treatment for bacterial infections, was examined in this study. (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992).
The results of the study found that consistent use over two weeks produced variable amounts of hearing loss and tinnitus: symptoms of ototoxicity. One in six members of the test group was found to suffer from these effects, with no members of the control group experiencing any form of hearing loss. The control group was not supplied with an antibiotic. The study also discovered the cause of this specific form of hearing loss was due to the antibiotic affecting the ion receptors in the cochlea. (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992). This study confirmed the fact that antibiotics could cause ototoxicity, symptoms which fortunately faded after the medication was no longer used. These were not, however, the only form of antibiotic to cause hearing loss.
Another study into the effects of antibiotics on hearing was titled: “Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics.”. This study sought to outline correlations between hearing loss and mechanical damage due to taking specific forms of antibiotics. The results were released in 2009 examined acoustic damage effects with the presence of aminoglycoside antibiotics and without the presence of such antibiotics. (Hongzhe, Steyger, 2009). The primary method of observation that was employed in these studies was examining patients in intensive care units that happened to suffer hearing shifts as a result of mechanical damage to the ear. In this way, the researchers could examine auditory threshold shifts in people who used the antibiotic versus people who were never exposed.
The results of this study were rather surprising in the medical community as they found that the aminoglycoside antibiotics could cause some form of hearing loss on their own, provided that it is used consistently for a week. It also found that people who suffered acoustic damage to their ear were had much less affected thresholds that those who used the antibiotic in conjunction. Thus, the auditory shifts in the hearing threshold were much greater as a result of using the antibiotics. The study attributed this damage to three specific factors: “1) chemical penetration into the endolymphatic fluid of the scala media, 2) permeation of nonselective cation channels on the apical surface of hair cells, and 3) generation of toxic reactive oxygen species and interference with other cellular pathways” (Hongzhe, Steyger, 2009). The study came to the conclusion that aminoglycoside antibiotics cause hearing loss and can also aggravate acoustic damage to increase the amount of hearing loss caused by these injuries. (Hongzhe, Steyger, 2009).
There have also been a great deal of studies performed to examine ototoxicity in people who use analgesics. The first study that was performed to examine this correlation took place in 1986, and sought to account for increasing rates of hearing loss in men. They used a group of 26,917 men between the ages of 40 and 74 as their baseline, and collected the data from them in 2010 (Curhan, Eavey, Shargorodsky, Curhan, 2010). The study, titled “Analgesic Use and the Risk of Hearing Loss in Men.”, found a definitive link between the use of analgesic medicines such as Ibuprofen and Acetaminophen and ototoxicity. In their search for a definitive mechanism for the hearing loss, the researchers found that certain binders from the medicines affected receptive sites in the cochlea, resulting in hearing loss. The study concluded that “Regular use of each analgesic was independently associated with an increased risk of hearing loss” (Curhan, Eavey, Shargorodsky, Curhan, 2010).
The results showed that of the original set of males, 3,488 men suffered hearing loss during the period of the study. What concerned researchers the most was the fact that many of the cases of hearing loss were observed in men below the age of 50 at the onset of the study. The researchers reached a consensus that long term exposure to pain medicines caused hearing loss, but would require further research to account for the lack of women in the study (Curhan, Eavey, Shargorodsky, Curhan, 2010).
The same group of researchers decided to launch a study into the effects that analgesics have on women along. The research study, called “Analgesic Use and the Risk of Hearing Loss in Women”, ran from 1995 until data collection in 2009. They used a group of women between the ages of 31 and 48 at the onset of the study. The results of the study also confirmed that chronic usage of analgesics would cause ototoxicity in women. (Curhan, Eavey, Shargorodsky, Curhan, 2012). The only major difference between this study and the one performed for men was that women were not susceptible to damage caused by aspirin, but they were for Acetaminophen and Ibuprofen. However, the fact remains that long term hearing loss comes as a result of chronic usage of pain pills.
With these three studies, along with numerous others taking place right now, there is a definitive correlation between analgesics and antibiotic use and ototoxicity. Fortunately, only the analgesics cause permanent damage, while antibiotic-induced hearing loss will wear off. It appears likely that the links between these medicines as well as many other health supplements will continue to be examined in the future.
Curhan, S. G., Eavey, R., Shargorodsky, J., & Curhan, G. C. (2010). Analgesic Use and the Risk of Hearing Loss in Men. American Journal Of Medicine, 123(3), 231-237. doi:10.1016/j.amjmed.2009.08.006
Curhan, S. G., Shargorodsky, J., Eavey, R., & Curhan, G. C. (2012). Analgesic Use and the Risk of Hearing Loss in Women. American Journal Of Epidemiology, 176(6), 544-554.
Hongzhe, L., & Steyger, P. S. (2009). Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics. Noise & Health, 11(42), 26-32.
Swanson DJ, Sung RJ, Fine MJ, Orloff JJ, Chu SY, Yu VL. (1992). Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia. The American Journal of Medicine, 92(1),61-68.